Simple jQuery Dropdowns
Please use this identifier to cite or link to this item: http://repository.li.mahidol.ac.th/dspace/handle/123456789/21295
Title: A comparison of non-iterative and iterative estimators of heterogeneity variance for the standardized mortality ratio
Authors: Dankmar Böhning
Jesus Sarol
Sasivimol Rattanasiri
Chukiat Viwatwongkasem
Annibale Biggeri
Freie Universitat Berlin
University of the Philippines Manila
Mahidol University
Universita degli Studi di Firenze
Keywords: Decision Sciences;Mathematics;Medicine
Issue Date: 1-Jan-2004
Citation: Biostatistics. Vol.5, No.1 (2004), 61-74
Abstract: This paper continues work presented in Böhning et al. (2002b, Annals of the Institute of Statistical Mathematics 54, 827-839, henceforth BMSRB) where a class of non-iterative estimators of the variance of the heterogeneity distribution for the standardized mortality ratio was discussed. Here, these estimators are further investigated by means of a simulation study. In addition, iterative estimators including the Clayton-Kaldor procedure as well as the pseudo-maximum-likelihood (PML) approach are added in the comparison. Among all candidates, the PML estimator often has the smallest mean square error, followed by the non-iterative estimator where the weights are proportional to the external expected counts. This confirms the theoretical result in BMSRB in which an asymptotic efficiency could be proved for this estimator (in the class of non-iterative estimators considered). Surprisingly, the Clayton-Kaldor iterative estimator (often recommended and used by practitioners) performed poorly with respect to the MSE. Given the widespread use of these estimators in disease mapping, medical surveillance, meta-analysis and other areas of public health, the results of this study might be of considerable interest. © Oxford University Press (2004); all rights reserved.
URI: https://www.scopus.com/inward/record.uri?partnerID=HzOxMe3b&scp=4444283875&origin=inward
http://repository.li.mahidol.ac.th/dspace/handle/123456789/21295
ISSN: 14654644
Appears in Collections:Scopus 2001-2005

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.